Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 8, NWS Tucson, AZ

July 23, 2021Pinal County, Arizona

NWS Tucson, AZ issued this areal flood warning at Jul 23, 2021, 7:58 PM MST for Pinal County, Arizona. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 7:58 PM MST (02:58 UTC)
Expired
Jul 24, 2021, 11:53 AM MST
In force
16 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 66 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

492 
WGUS45 KTWC 240258
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
758 PM MST Fri Jul 23 2021

AZC021-241900-
/O.NEW.KTWC.FA.W.0008.210724T0258Z-210724T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
758 PM MST Fri Jul 23 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  Southwestern Pinal County in southeastern Arizona...

* Until noon MST Saturday.

* At 758 PM MST, The river gauge report along the Santa Cruz at 
  Trico peaked at 15.1 ft at 2:45 pm this afternoon.  This flood 
  surge continues to move down the river toward Sunland Road. Beyond 
  Sunland Road the water fans out into several channels and slows 
  down and is not expected to reach Chui-chu until early Saturday 
  morning.  Flooding is already occurring in the warned area.

* This will impact the Sunland Road bridge over the Green Wash 
  tonight and may overtop the bridge.

* Some locations that will experience flooding include...
  Picacho, Chui-Chu, Picacho Peak State Park, Shopishk and East 
  Chui-Chu.

The flow down the Santa Cruz will be split between the Santa Cruz 
and the Green Wash toward Chui-chu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3275 11163 3274 11162 3271 11152 3263 11141
      3260 11140 3254 11147 3253 11155 3258 11168
      3263 11173 3265 11175 3272 11183 3276 11188
      3279 11188 3279 11177 3276 11178 3276 11174
      3272 11174 3274 11167

$$

CC
1 follow-up statement
961 
WGUS85 KTWC 241853
FLSTWC

Flood Statement
National Weather Service Tucson AZ
1153 AM MST Sat Jul 24 2021

AZC021-241903-
/O.CAN.KTWC.FA.W.0008.000000T0000Z-210724T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
1153 AM MST Sat Jul 24 2021

...FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN PINAL COUNTY...

Flood waters from the Santa Cruz and Green Wash have receded. 
Additional light to moderate rainfall will continue with heavy flow 
in streams and washes as well as ponding in poor drainage areas. 
Please continue to heed remaining road closures.

LAT...LON 3275 11163 3274 11162 3271 11152 3263 11141
      3260 11140 3254 11147 3253 11155 3258 11168
      3263 11173 3265 11175 3272 11183 3276 11188
      3279 11188 3279 11177 3276 11178 3276 11174
      3272 11174 3274 11167

$$

WJM

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Jul 23, 2:58 PM MST, 5 hours earlier.

Area forecast discussion, Jul 23, 2:58 PM MST, 5 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
258 PM MST Fri Jul 23 2021

.SYNOPSIS...

After an active night and early morning, very little shower
activity has occurred today. This will likely be short lived, as
more precipitation is expected to start back up this evening and
last into the overnight hours.

&&

.DISCUSSION...

A slight lull in activity has allowed some of the flow in area
streams and washes to recede a little. However, CAMs and Ensemble
models are highlighting another round of heavy rainfall across SE
AZ beginning this evening and lasting into overnight. Some of the
activity may be convective in nature, but the biggest threats
remain flash flooding due to heavy rainfall.

We launched an 18 UTC sounding in hopes to get a better look at
the atmosphere. While there is plenty of moisture available, an
inversion above has kept the shower and thunderstorm activity to
a minimum today. The upper level low currently sitting over
central New Mexico will play a role in overcoming this inversion
by this evening.

Based on updated CBRFC forecasts this morning, we issued a Flood
Warning for portions of the Santa Cruz near Trico and downstream
to Eloy through 9pm this evening.

In collaboration with WPC and adjacent SW WFOs, we decided to
extend the Flash Flood Watch through Sunday night, to catch any
additional lingering flood issues that may arise.

After Sunday, things should start to dry out a bit, but lingering
threat of daily showers and thunderstorms will remain.

&&

.AVIATION...Valid through 25/00Z.SCT-BKN clouds at 8k-12k ft MSL
much of the period. Scattered to numerous SHRA/TSRA developing
this afternoon and remain into the nighttime period. Precipitation
is expected to continue into tomorrow. Expect brief MVFR
CIGS/VSBYS and mountain obscurations around TSRA along with gusty
outflow winds, potentially in excess of 45 kts with the strongest
storms. Otherwise, SFC wind generally less than 12 kts following
diurnal trends. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Periods of heavy rainfall are expected into the
weekend, with scattered to numerous showers and thunderstorms.
Flooding issues are expected to continue, due to part to saturated
soils. While in this pattern, showers and storms will be possible
throughout both the daytime and nighttime. Gusty winds in excess
of 40 mph and numerous lightning strikes may accompany stronger
storms. Daytime temperatures will remain below normal. 20-foot
winds will generally be less than 15 mph when not influenced by
thunderstorms. A bit of a reprieve from showers and storms is
possible the middle of next week.

&&

.HYDROLOGY...Given the chance for heavy rainfall and already
saturated soils the potential for flows in rivers and washes is
high. The latest river forecasts from the Colorado Basin River
Forecast Center show Sabino Creek, Pantano Wash near Vail, and
Santa Cruz River at Trico Road rising near or to flood stage later
today.

A couple of potential trouble areas to make note of...Finger Rock
and Sabino Canyon. Significant sediment and silt have moved around
the Finger Rock area with last nights activity, causing some
localized damage. Any additional high rainfall rates in this area
could cause more trouble. Sabino Canyon also is an area to keep an
eye on, where high rainfall rates could cause issues quickly.

Most river forecasts across southeast Arizona show
elevated stream flow over the weekend. With high enough rainfall
amounts other locations could reach flood stage and possibly out
of bank flow. Stream flow may also take longer to recede if basin
receives multiple days of rainfall. Potentially leading to
elevated stream flow into early next week.

River observations and forecasts can be found at the following
sites:
https://water.weather.gov/ahps2/index.php?wfo=twc
http://www.cbrfc.noaa.gov

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday evening for AZZ501>515.

&&

Public...Singer
Aviation...Singer/Tripoli
Fire Weather....Singer/Guillet/Carpenter
Hydrology....Boyle/Singer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:03 PM MSTAreal Flood WarningTWCPima9 hr

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.